Struggles With Uncoated Pred

Haven taken advice from this website I reduced the pred to 4.5 which involved two uncoated pills. Despite beefing up my breakfast my stomach was upset. Within a few hours I had nasty stuff coming back into my mouth, felt sick and lost my appetite. I couldn't sleep owing to a churning stomach which was slightly sore by the next morning. So I went straight back onto 5mg daily for a few days and used an antacid prescribed by my GP to settle my tum. I then went to plan B which was to alternate 5/5/3.5. This averaged out at the 4.5 which my GP advised and only involved one uncoated pill every three days. By eating masses of wholemeal bread each 1 mg morning(yoghourt was no good) I managed to cope although my tum was unhappy and my bowels on overtime. After 2 weeks I had had enough and reduced more quickly than advised to 5/5/2.5 which has put me back onto coated pred. Thank heavens my PMR is no worse although I believe that all of the stress caused has made me pick up a mild cold. I will stick with this regime for 4 weeks, have a blood test and then consult my GP.

I do so wish that coated 1Mg pred was available.

11 Replies

oldestnewest
  • Hi Pat,

    Sorry to hear you're having trouble with the drops. My GP prescribed Omeprazole which I take beore the steroids if my tum feels at all upset. I drink it down with plenty of water half an hour before the pred. I must say, I'm lucky and hardly ever need it.

    Pats

  • Hi Pats

    I've been on Omeprazole since the start of taking Pred. I take this before breakfast with water and then have breakfast followed by steroids with more water. Sadly it did not prevent the problem with the uncoated pred. I feel that my problems with the 1mg pills will make it difficult to drop below 2.5mg but for now am concentrating on reaching 2.5mg and trying not to think too far ahead. Even if all goes well, I am several months away from reaching that dose on my GP's planned reduction schedule.

    Am I the only one with stomach problems with uncoated pred?

    Pat

  • I have been taking this for some time but have just stopped after reading that it can cause Cancer and my GP did confirm this.

  • Thanks for this information. It's really useful and interesting to know when people are having problems with the uncoated prednisolone. Because studies indicated that there were no appreciable problems with uncoated pred and stomach irritation. This is why people are no longer routinely prescribed the coated tablets, because there is evidence that the coating interferes with the absorption of the drug into the system and may result in the patient having to take a higher dose. But even in evidence-based medicine, 'little evidence' doesn't mean 'no evidence'.

  • Hi Pat,

    I know of many folks who have probs with their stomach, i.e. acid reflux and heartburn etc. who have never taken pred. This can be purely age related and ,therefore, will make all of us over a certain age more vulnerable to any substance which encourages acidity in the stomach. After looking at many U.S.A. websites, I have found that pred is made in all doses with coatings. Let's remember that in America there is no NHS and drugs often have to be bought, therefore, it is more lucrative to sell coated pred. Uncoated are very cheap.

    My GP said that if I still had probs after taking pred, and one dose of Omeprazole to protect my stomach did not work, I could take two. Double the dose. 40mgs.

    Myself, I have never had any trouble taking pred. I guess I'm lucky. I only have to take Omeprazole occassionally. Consult your GP. and if they agree then try the double dose. If this does not work then you need all your pred to be coated. I have never found any reduction in power from coated pred. Just do not take too much food as well. Food can curtail the the rate at which the body absorbs drugs.

    Kate is right. I will go one step further and, when it might come to money I say ------ "Lies, damned lies, and statistics".

    Pats.

  • PatM

    When you say "yoghurt doesn't work for you", was it "live" (bio) yoghurt?

    I had adverse effects to both Omeprazole and Lansoprazole, with one of them really upsetting my bowel within a couple of days. So the very pills that are supposed to line the stomach against the side effects of the steroids was actually making me ill! My rheumy advised me to stop taking them. I resorted to "live" bio yoghurt each day with my muesli breakfast immediately before taking the steroids. I continued with the coated Pred right the way through from 40mgs to 10mgs then just added 1mg tablets to make up the following doses without any problem.

    Lemon juice squeezed in warm water, apart from having many other health benefits, is another good remedy for avoiding/relieving stomach problems and this has been my first drink of the day for many years now. Some people have found it has helped if they take it before each main meal of the day.

    A daily teaspoonful of Manuka honey (UMF 10+) is also great for the stomach and for the immune system which can take a battering from steroids so should help with your cold.

  • Thanks for your advice, Celtic. Yes it was live yoghourt.

    Where can you buy Manuka honey and what does UMF 10+ mean please?

    Fortunately I'm now down on coated pred for a month, blood test and then visit my GP so my stomach is okay for a while. However I am almost certain to need to use the uncoated pills to reduce further so I will give the lemon juice and warm water a try then.

    Luckily the cold was mild and has almost gone. Strangely I have had less colds than usual on pred and the two which I have had have been much less severe than usual. Either this is due to the flu jab or the pred. Either way it is an unexpected bonus which I hope will continue.

    Pat

  • Try a dose of Gaviscon Advance after your breakfast. You can also get chewable Gaviscon Advance tablets. I have been on Omeprazole, Ranitidine and Gaviscon for years for an unrelated reflux problem, so understandably I don't have a problem with uncoated preds.

  • Thanks to everyone for your helpful comments. I am very grateful. Fortunately I'm now successfully down on coated pred for a month, blood test and then visit my GP so my stomach is okay for a while.

    However I am almost certain to need to use the uncoated pills to reduce further and will discuss the way forward with my GP. It is reassuring to have some options. I have to say my GP is very good and listens hard as well as coming up with ideas of her own. The only problem is that she is part time and deservedly very popular so rather unavailable at times and some of the other GPs in the practice are not so good with PMR.

    Pat

  • PatM - You can buy Manuka honey in health shops and supermarkets. The symbol UMF on the jar stands for Unique Manuka Factor and guarantees the product's antibacterial properties and that it comes from the New Zealand bush. You may find it much less expensive at the supermarket but very often it won't be the guaranteed product, so watch out for the letters UMF on the jar. It comes in strengths of UMF 5+, 10+, 15+ and 20+. I usually buy 10+ but did add some 15+ during last winter for an extra boost, having had 10+ for some years now. I add a teaspoonful to my muesli and yoghurt for breakfast.

    Glad to hear you've got a caring GP - hang on to her!

  • Thanks Celtic. I'll look out for some next time I go local supermarket shopping but expect that a trip into my local city centre will be needed - not too much of a problem as the bus service is good and fortunately I'm well enough now to cope as long as I do not do too much or carry anything heavy.

    Pat

You may also like...